Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 3, NWS Aberdeen, SD

May 22, 2016Dewey County, Potter County, Walworth County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 22, 2016, 7:07 PM MDT for Dewey County, Potter County, Walworth County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2016, 7:07 PM MDT (01:07 UTC)
Expired
May 22, 2016, 7:45 PM MDT
In force
38 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Dewey County, SD, Potter County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 146 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 4:21 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1223 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

884 
WUUS53 KABR 230107
SVRABR
SDC041-107-129-230145-
/O.NEW.KABR.SV.W.0003.160523T0107Z-160523T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
807 PM CDT SUN MAY 22 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  SOUTHWESTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 845 PM CDT/745 PM MDT/

* AT 806 PM CDT/706 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED OVER
  EASTERN LAKE OAHE...OR 19 MILES NORTHWEST OF GETTYSBURG...MOVING
  NORTH AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  SWAN CREEK REC AREA AROUND 830 PM CDT. 
  AKASKA AROUND 840 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4506 10020 4508 10041 4544 10038 4539 10005
TIME...MOT...LOC 0106Z 192DEG 26KT 4513 10030 

HAIL...1.00IN
WIND...<50MPH
 
$$

SD
1 follow-up statement
418 
WWUS53 KABR 230140
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
840 PM CDT SUN MAY 22 2016

SDC041-107-129-230150-
/O.EXP.KABR.SV.W.0003.000000T0000Z-160523T0145Z/
DEWEY SD-POTTER SD-WALWORTH SD-
840 PM CDT SUN MAY 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DEWEY...
NORTHWESTERN POTTER AND SOUTHWESTERN WALWORTH COUNTIES WILL EXPIRE AT
845 PM CDT/745 PM MDT/...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM
CDT/MIDNIGHT MDT/ FOR NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4506 10020 4508 10041 4544 10038 4539 10005
TIME...MOT...LOC 0137Z 192DEG 26KT 4513 10030 

$$

CONNELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:04 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 22, 6:04 PM MDT, 1 hour 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
704 PM CDT SUN MAY 22 2016

.UPDATE...
Issued at 629 PM CDT SUN MAY 22 2016

The updated aviation discussion can be found below.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 353 PM CDT SUN MAY 22 2016

The threat for severe storms this evening through tonight will be
the main forecast concern.

A shortwave currently over northern Utah will continue tracking
towards the Northern Plains tonight. This shortwave will help
advance a surface cold front/dry line across the Dakotas tonight.
Plenty of instability and 0-6 km bulk shear will be located with
this front with strong to severe storms possible....more so for
counties along and west of the Missouri River. If individual
supercells can develop late this afternoon...then tornadoes could be
possible in south central South Dakota where slightly better 0-1 km
bulk shear will be located. That said...most CAMS suggest clusters
of storm to severe storms will be the likely scenario with large
hail and damaging winds the main threat. As storms track eastward
overnight...a strengthening LLJ should help maintain a wind and
large hail. Also...with high PWATS tonight...along with the
possibility for training storms...locally heavy rainfall will
possible tonight as well. Thankfully flash flood guidance is
fairly high due to the recent dry weather.

Most of the convection should diminish toward Monday morning in the
eastern CWA with dry conditions possible around midday. With the
front stalling along I-29...additional thunderstorms will be
possible during the afternoon hours. The threat for severe storms
looks unlikely.

Tuesday looks mostly dry until the late afternoon hours. This is
when another shortwave will cross the region with showers and
thunderstorms possible Tuesday night for most areas. Severe storms
are not expected.

.LONG TERM...(Wednesday through Sunday)
Issued at 353 PM CDT SUN MAY 22 2016

An active pattern is expected for the long term. Broad southwest mid
level flow will keep a storm track directed at the Central/Northern
Plains for much of the time period. The period with the greatest
potential for decent/widespread rain and thunder will be late
Tuesday night and Wednesday as a strong wave propagates across the
cwa. After that...forecast details become a little muddy.  With a
frontal boundary splayed out south of the region...there will be
continued chances for pcpn most periods.  Confidence in timing...etc
is low at this point. temperatures are expected to average out near
normal for the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 629 PM CDT SUN MAY 22 2016

A north/south oriented line of thunderstorms has developed along
and west of the Missouri River. This line of storms is expected to
gradually move east throughout the night. Thunderstorms will
impact the KPIR/KMBG areas through the 03Z/06Z time frame and then
impacting the KABR/KATY TAF sites after 06Z. TAF amendments will
be made as storms approach individual sites.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Serr
SHORT TERM...SD
LONG TERM...TDK
AVIATION...Serr
Hazardous weather outlook, May 22, 3:25 AM MDT, 15 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
425 AM CDT SUN MAY 22 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
425 AM CDT SUN MAY 22 2016 /325 AM MDT SUN MAY 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE RISK FOR AFTERNOON AND EVENING THUNDERSTORM
DEVELOPMENT ALONG AND WEST OF THE MISSOURI VALLEY. THE SEVERE
THREAT WITH THESE STORMS WILL BE MAINLY LARGE HAIL AND STRONG
WINDS...HOWEVER AN ISOLATED TORNADO THREAT ALSO EXISTS. AS THE
EVENING PROGRESSES THE THREAT MOVES INTO CENTRAL AND EASTERN SOUTH
DAKOTA FOR MAINLY LARGE HAIL...STRONG WINDS...AND HEAVY RAIN.
RAINFALL TOTALS COULD TOP 1 TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL LINGER INTO FAR EASTERN SOUTH DAKOTA AND
WESTERN MINNESOTA EARLY MONDAY. THE SEVERE WEATHER THREAT WILL
HAVE DIMINISHED BY THIS POINT...HOWEVER HEAVY RAIN IS STILL
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY/TONIGHT.

CONNELLY

In the hours before

Local storm report, May 22, 5:28 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
628 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             WAKPALA                 45.66N 100.53W
05/22/2016  E0.88 INCH       CORSON             SD   PUBLIC

            NICKEL HAIL COVERING THE GROUND.

&&

EVENT NUMBER ABR1600231

KG
Local storm report, May 22, 5:39 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
639 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             MOUND CITY              45.73N 100.07W
05/22/2016  M1.00 INCH       CAMPBELL           SD   PUBLIC

&&

EVENT NUMBER ABR1600232

KG
Local storm report, May 22, 5:45 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
645 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             WAKPALA                 45.66N 100.53W
05/22/2016  E0.88 INCH       CORSON             SD   TRAINED SPOTTER

            NICKEL HAIL COVERING THE GROUND.

&&

CORRECTED SOURCE

EVENT NUMBER ABR1600231

KG
Local storm report, May 22, 5:47 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
647 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             MOUND CITY              45.73N 100.07W
05/22/2016  M1.00 INCH       CAMPBELL           SD   TRAINED SPOTTER

&&

CORRECTED SOURCE

EVENT NUMBER ABR1600232

KG
Local storm report, May 22, 5:56 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
656 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TORNADO          10 NE HERREID           45.94N  99.93W
05/22/2016                   CAMPBELL           SD   TRAINED SPOTTER

            BRIEF TORNADO TOUCHDOWN IN OPEN FIELD

&&

EVENT NUMBER ABR1600233

ABR
Local storm report, May 22, 6:51 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
751 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             WAKPALA                 45.66N 100.53W
05/22/2016  M1.00 INCH       CORSON             SD   PUBLIC

&&

EVENT NUMBER ABR1600234

KG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:18 PM MDTSevere Thunderstorm WarningABRLyman27 min
May 22, 9:03 PM MDTSpecial Weather StatementABRCampbell27 min
May 22, 10:08 PM MDTSpecial Weather StatementABRHughes, Potter, Sully37 min
May 22, 10:42 PM MDTSpecial Weather StatementABREdmunds, Faulk, Hughes, Hyde, Potter48 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.